BCG or UTI?
Last updated: February 2023
Have you recently started BCG treatments for non-invasive bladder cancer? There are many possible side effects of this treatment:1
BCG side effects mimicking a urinary tract infection
The common theme here is that BCG side effects may mimic an urinary tract infection (UTI). But the question is, how do you know?
Within hours I started feeling the urge to urinate constantly. Within 48 hours, I had every symptom listed above, with the exception of the fever, so I naturally thought I was having BCG side effects.
Urine tests revealed I had a UTI
When I arrived at my urologist office for my second BCG, the first thing I always do is provide a urine sample at which time they informed me I have some sort of UTI, they would cancel today's BCG and send urine out for culture.
In my 58 years of life, I have never had a UTI. I had no idea what it felt like. I naturally assumed my bladder was irritated from three TURBTs within three months and all the treatments I've received. What I did not know is that the BCG treatments do mimic infections.
Pay attention to your body during treatments
The lesson learned from this experience was to pay very close attention to your body. Everyone diagnosed with cancer will have some type of mild to moderate side effects and you need to be extremely vigilant about how you feel.
Do BCG treatments irritate your bladder? Did the 2nd, 3rd, 20th feel much worse? That is when you need to call your medical team and let them know. The worst that will happen is they will help you determine it is not an infection but side effects. And, their job is to help you deal with the symptoms.
Don't be afraid to call if you feel anything different - and honestly, don't be like me and "assume" you know what it is.
Have you had a similar experience? Tell us about your experience in the comments below, or share your story with the community.
Has cancer impacted your mood during the holidays?